Missouri, 2013

Hail in Missouri, June 20, 2013

June 20, 2013 · NWS EAX · 1 event in 1 county or zone

An isolated severe thunderstorm, produced one report of large hail, in extreme northern Mercer County, during the late afternoon hours of June 20, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An isolated severe thunderstorm, produced one report of large hail, in extreme northern Mercer County, during the late afternoon hours of June 20, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 20, 5:16 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 20, 5:16 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT Thu Jun 20 2013

.SHORT TERM...(This Evening through Friday Night)
Issued at 333 PM CDT THU JUN 20 2013

Primary concerns in the short term are focused on isolated risk for
convection along with temperatures heading into the weekend. This
afternoon, EML continues to slowly advect eastward across the CWA. A
lingering band of AC remains along the periphery of this layer,
occasionally developing into short lived and isolated showers.  This
band of mid-level moisture will continue to move eastward this
evening.

Tonight: Highest potential for convection this evening will be north
of the CWA on nose of thermal ridge co-located with strong 850 mb
transport in northern Iowa.  Some potential exists for widely
scattered development over the CWA towards daybreak as the LLJ
veers, with best potential focused in the eastern zones.

Friday: As mid-level heights rise, so will temperatures.  Soundings
suggest another hot and humid day in the region with highs topping
out in the lower 90s. Heat index values will top out right around
100 in most areas.  Given the sensitivity of the KC urban core and in
collaboration with the KC Health Dept will issue an SPS to
highlight the potential heat hazards into the weekend.

.LONG TERM...(Saturday through Thursday)
Issued at 333 PM  CDT THU JUN 20 2013

Saturday Through Thursday...Forecast remains on track in keeping an
upper level ridge of high pressure over the forecast area through at
least midweek. Little change from day to day is expected with no
notable upper disturbances anticipated to move across the area
through midweek, and warm temperatures aloft should help suppress
convection. The exception might be on Sunday night as a cold front
slides southward to central Nebraska to central Iowa. Thunderstorms
are expected to develop along this boundary and may try to slide
into northern portions of the forecast area before convection
weakens. Otherwise, hot, humid, and mostly dry conditions are
expected to persist through midweek. High temperatures each
afternoon are expected to reach between 88 to 93 degrees. These
readings when combined with dewpoints in the lower 70s will result
in afternoon heat indices between 95 to 100 degrees each afternoon
Saturday through at least Wednesday. Uncertainty increases by
midweek as some operational members send a strong shortwave trough
across the Central/Northern Plains whereas others track it near the
US/Canadian border. The track of this upper disturbance will
determine whether a cold front will dive southward to the forecast
area by Thursday and beyond, partially dictating how persistent the
heat and humidity will remain over the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 616 PM CDT THU JUN 20 2013

VFR conds are expected through the TAF period with just sct-bkn high
cirrus over the next 24 hours. Winds will be the bigger concern for
aviators as winds will remain strong out of the south tonight through
the overnight between 12-18kts. Winds will then further pick up
tomorrow morning to 15-20kts with gusts up to 30kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Dux
LONG TERM...Blair
AVIATION...73
Hazardous weather outlook, Jun 20, 5:20 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
620 PM CDT THU JUN 20 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
620 PM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS
NORTH CENTRAL MISSOURI THIS EVENING. A FEW OF THESE STORMS MAY BE
CAPABLE OF STRONG WINDS AND SMALL HAIL.

SCATTERED THUNDERSTORMS MAY FORM OVER NORTH CENTRAL AND EASTERN
PORTIONS OF MISSOURI TONIGHT.  SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS WILL RETURN ON FRIDAY AND CONTINUE INTO
EARLY NEXT WEEK. HEAT INDEX READINGS MAY APPROACH 100 DEGREES EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MELL

In the hours before

Special weather statement, Jun 20, 1:36 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL
236 PM CDT THU JUN 20 2013

KSZ103>105-MOZ028-029-037-211030-
LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY-JACKSON-
INCLUDING THE CITIES OF...LEAVENWORTH...KANSAS CITY KS...
OVERLAND PARK...OLATHE...PARKVILLE...PLATTE CITY...WESTON...
LIBERTY...EXCELSIOR SPRINGS...KANSAS CITY...INDEPENDENCE
236 PM CDT THU JUN 20 2013

...HOT AND HUMID CONDITIONS BUILD INTO THE AREA...

HOT AND HUMID CONDITIONS WILL ARRIVE ON FRIDAY AND ARE EXPECTED TO
CONTINUE INTO EARLY NEXT WEEK. TEMPERATURES FRIDAY AFTERNOON WILL CLIMB INTO
THE LOWER 90S...WITH HEAT INDEX READINGS BETWEEN 96 AND 100 DEGREES
IN THE AFTERNOON. WHILE TEMPERATURES ARE EXPECTED TO COOL INTO THE
LOWER 70S ACROSS THE OUTER AREAS OF THE KANSAS CITY METRO FRIDAY
NIGHT...THE DOWNTOWN CORE OF KANSAS CITY MAY REMAIN IN THE MIDDLE TO
UPPER 70S EACH NIGHT. HIGH TEMPERATURES WILL AGAIN CLIMB INTO THE
LOWER 90S ON SATURDAY AND SUNDAY WITH HEAT INDEX VALUES IN THE UPPER
90S BOTH DAYS.

PLEASE USE EXTRA PRECAUTIONS IF YOU NEED TO BE OUTSIDE THIS WEEKEND. SLOW
DOWN AND TAKE REGULAR BREAKS...WEAR LIGHTWEIGHT CLOTHING...AND STAY
HYDRATED. ALSO...MAKE SURE TO CHECK ON THOSE WHO MAY NOT BE
ADEQUATELY PREPARED FOR THE CHANGING WEATHER CONDITIONS...INCLUDING
ANIMALS AND PETS.

DUX

The radar

The Des Moines radar (KDMX), 132 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mercer

When
June 20, 5:34 PM CST
Where
Mercer County, 1.38 mi N of Cleopatra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -93.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453981.